Montana, 2005

Hail in Montana, June 17, 2005

June 17, 2005 · NWS MSO · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 17, 8:14 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 17, 8:14 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
914 AM MDT FRI JUN 17 2005

.UPDATE...A VERY MOIST FRONTAL SYSTEM IS MOVING ACROSS NORTH
CENTRAL IDAHO AND WESTERN MONTANA TODAY. THE MAIN WEATHER
CONCERN WILL BE LOCAL HEAVY RAIN...POSSIBLY ISOLATED AREAS OF
URBAN FLOODING/PONDING OF WATER. NORTHWEST MONTANA SHOULD RECEIVE
THE HEAVIEST AMOUNTS OF RAIN DUE ITS RELATIVE POSITION TO THE
APPROACHING WEATHER SYSTEM AND RESULTANT ENERGY AND MOISTURE.
FORECASTS HAVE BEEN UPDATED TO REFLECT THE LOCAL HEAVY RAIN WITH
SHOWERS. WEAK HIGH PRESSURE RETURNS TONIGHT.

&&

.AVIATION...A VERY MOIST FRONTAL SYSTEM IS MOVING ACROSS THE
REGION AND WILL PRODUCE WIDESPREAD SHOWER ACTIVITY WITH MOUNTAIN
OBSCURATIONS...ESPECIALLY CLEARWATERS...BITTEROOTS AND MOUNTAINS
OF NORTHWEST MONTANA.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH SUNDAY...BIG CONCERN TODAY WILL BE THE
WIDESPREAD AREA OF PRECIPITATION MOVING FROM SOUTH TO NORTH ACROSS
THE CLEARWATER MOUNTAINS THEN INTO PARTS OF WEST CENTRAL AND MOST
OF NORTHWEST MONTANA. QUITE A BIT OF PRECIPITATION IS EXPECTED IN
CENTRAL IDAHO THROUGH NORTHWEST MONTANA THROUGHOUT THE DAY. 12
HOUR AMOUNTS OVER .5 INCHES WITH LOCALLY HIGHER AMOUNTS IN
NORTHWEST MONTANA ARE POSSIBLE. FLOODING IS NOT A CONCERN AT THIS
TIME AS THE PRECIPITATION WILL OCCUR OVER A LONG PERIOD OF
TIME...AROUND 10-12 HOURS. THE SITUATION SHOULD BE MONITORED FOR
POSSIBLE DEVELOPMENT. MOST PRECIPITATION WILL FALL FROM THE EARLY
MORNING HOURS THROUGH MID AFTERNOON BEFORE STARTING TO TAPER OFF.
THE ATMOSPHERE IS STILL SOMEWHAT UNSTABLE...THUS EMBEDDED ISOLATED
THUNDERSTORMS ARE POSSIBLE. TEMPERATURES WILL BE AROUND 5 DEGREES
COOLER FROM THURSDAY DUE TO WIDESPREAD CLOUDS AND RAIN.

SATURDAY AND SUNDAY WILL SEE A CONTINUED SOUTHWEST FLOW ALOFT AND
RIDGING AT THE SURFACE. THIS WILL HELP TO LESSEN THE PRECIPITATION
CHANCES THIS WEEKEND. SOME AFTERNOON AND EARLY EVENING ISOLATED
SHOWERS AND THUNDERSTORMS...MAINLY OVER THE CLEARWATER MOUNTAINS
AND MOUNTAINS OF WEST CENTRAL MONTANA. TEMPERATURES WILL RETURN TO
SEASONAL NORMALS IN THE MID 70S FOR HIGHS BY SUNDAY.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...THE UPPER FLOW BACKS
INTO A MORE RIDGE LIKE PATTERN AS ONE LOW SYSTEM RACES EAST THROUGH
CENTRAL CANADA AND THE RESIDENT LOW OFF THE WEST COAST STAYS PUT.
THE WEST COAST LOW SYSTEM WILL CONTINUE TO PUMP WARMER UNSTABLE AIR
INTO THE REGION FROM THE SOUTH MONDAY AND TUESDAY. ALONG WITH THIS
WARMING THE AIR MASS WILL DRY OVERALL WITH DECREASING POP TRENDS
LIKELY. LATE DAY CONVECTION CANNOT BE RULED OUT AND WILL LEAVE SOME
MENTION OF SHOWERS AND THUNDER.

MODELS SEEMS TO BE BETTER AGREEMENT WITH THE UPPER LOW FILLING AND
OPENING UP INTO TROUGH THAT BECOMES MORE PROGRESSIVE AND SHIFTS
INLAND TUESDAY NIGHT/WEDNESDAY. THIS DEVELOPMENT IS MET WITH A BIT OF
SKEPTICISM...BUT WILL MOVE THE FORECAST IN THE DIRECTION OF INCREASED
POPS AND COOLER TEMPS FOR WEDNESDAY AND THURSDAY.

AVIATION...MVFR CONDITIONS ARE EXPECTED ACROSS PORTIONS OF
NORTHWEST MONTANA AND CENTRAL IDAHO AT TIMES TODAY DUE TO LOW
CEILINGS AND LIMITED VISIBILITIES.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...BAUCK
PREV DISCUSSION...RPN/.MSJ
AVIATION...BAUCK
Hazardous weather outlook, Jun 17, 1:46 AM MST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
246 AM MDT FRI JUN 17 2005

IDZ005>008-MTZ001>006-043-180000-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BLACKFOOT REGION-
146 AM PDT FRI JUN 17 2005 /246 AM MDT FRI JUN 17 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA...NORTHWEST MONTANA AND NORTH CENTRAL IDAHO.

.DAY ONE...TODAY

WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL DEVELOP EARLY
THIS MORNING. THE RAIN WILL LAST THROUGH EARLY EVENING. SOME
RAINFALL AMOUNTS ARE EXPECTED TO BE OVER .5 INCHES...ESPECIALLY IN
NORTHWEST MONTANA...WITH LOCALLY HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-180000-
BUTTE/PINTLAR REGION-
246 AM MDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS ARE EXPTECTED TODAY

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 70 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Granite

When
June 17, 10:29 AM MST
Where
Granite County, 5 mi W of Drummond
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.667, -113.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462003.